Virginia, 2002

Winter Storm in Virginia, December 4, 2002

December 4, 2002 · NWS MRX · 5 events in 5 counties and zones

Snowfall accumulations of two to six inches were reported across most of southwest Virginia.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Snowfall accumulations of two to six inches were reported across most of southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 3, 8:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 3, 8:35 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
835 PM EST TUE DEC 3 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EVENING FORECAST DISCUSSION
835 PM EST TUE DEC 3 2002

SURFACE DEWPOINTS CONTINUE TO SLOWLY FALL ACROSS THE FORECAST
AREA WITH SINGLE DIGITS AND TEENS LOCATED JUST NORTH OF THE
FORECAST AREA.  WILL NEED TO WATCH CLOSELY HOW MUCH OF THE
DRIER DEWPOINTS ADVECT INTO THE REGION.

AFTER LOOKING THICKNESS AND SOUNDING FROM THE AVN AND MESO-ETA...
I AM CONCERNED OF A DAMAGING ICE EVENT FOR ALL OF SW VA/NE TN...
INCLUDING THE VALLEYS FOR WEDNESDAY AND WEDNESDAY EVENING.  WILL
ISSUE AN UPDATE TO THE WSW TO INCLUDE ALL OF THE TRI-CITIES IN
THE WINTER STORM WARNING.

INCREASING ISENTROPIC LIFT ACROSS THE MS AND WESTERN TENNESSEE
VALLEYS IS ALREADY PRODUCING PRECIPITATION INTO THE WEST HALF
OF THE STATE. MODELS SHOW STRONG DYNAMIC FORCING WITH THE AREA
UNDER THE FAVORED RIGHT REAR QUAD WITH MODERATE TO STRONG DIVERGENCE
ALOFT.  WATER VAPOR SHOW A PLUME OF SUB-TROPICAL MOISTURE ALOFT
MOVING INTO THE TENNESSEE VALLEY WITH PWS INCREASING TO AROUND 1
INCH.  BOTH MODELS ARE SHOWING FAIRLY SIGNIFICANT PRECIPITATION
MOVING ACROSS THE REGION WITH UP TO 2 INCHES POSSIBLE OVER THE
SOUTHERN HALF OF THE FORECAST AREA.  PLAN ON INCLUDING HEAVY RAIN
IN THE FORECAST FOR TYS AND CHA AREAS FOR WEDNESDAY AND WEDNESDAY
NIGHT.

MAY LOWER MINS A TAD ACROSS THE NORTH AND CENTRAL SECTIONS AS
TEMPERATURES ALREADY IN THE MID AND UPPER 20S ACROSS SOUTHWEST
VIRGINIA.

.MRX...
NC...WINTER STORM WARNING FOR WEDNESDAY FOR ZONES NCZ060>061.

TN...WINTER STORM WARNING FOR WEDNESDAY FOR ZONES TNZ012>018...
TNZ035...TNZ041>047...TNZ072...TNZ074...TNZ087...TNZ102.

WINTER WEATHER ADVISORY FOR WEDNESDAY FOR ZONES TNZ036>040...
TNZ067>071...TNZ073.

VA...WINTER STORM WARNING FOR WEDNESDAY FOR ZONES VAZ001>002...
VAZ005...VAZ006...VAZ008.

DH
******************************************************************
AREA FORECAST DISCUSSION
430 PM EST TUE DEC 3 2002

RAIN EXPECTED TO MOVE IN TONIGHT AS SYSTEM MOVES UP FROM SOUTH.
SHOULD BE IN OUR CENTRAL AND SOUTHERN ZONES LATE TONIGHT.  LOOKS
FAVORABLE FOR RAIN...SNOW... FREEZING RAIN...AND SLEET TOMORROW AND
WEDNESDAY NIGHT.  MAY BE MARGINAL FOR FREEZING PRECIP IN THE CENTRAL
VALLEY TONIGHT AND WED MORNING...BUT PLAYED IT ON THE SAFE SIDE AND
WENT WITH AN ADVISORY.  THINK IT SHOULD BE MAINLY HEAVY SNOW AND
SLEET IN THE NORTHERN ZONES AND THE SMOKIES AND FREEZING RAIN IN THE
SOUTHERN MOUNTAINS.  DRY WEATHER MOVES IN LATE THURSDAY.

CHA   37  41  35  40 /  60  90  80  20
TYS   34  38  33  37 /  60  90  80  30
TRI   28  34  30  34 /  50  90  80  30
OQT   34  38  33  37 /  60  90  80  30

GH

******************************************************************
EARLY AFTERNOON FORECAST DISCUSSION (UPDATE)
135 PM EST TUE DEC 3 2002

TEMPS RISING MORE STRONGLY THAN EARLIER EXPECTED AND CLOUDS HAVE BEEN
SLOW TO MOVE IN.  ISSUED QUICK UPDATE TO RAISE TEMPS MOST ZONES AND
CHANGE SKY COVER TO INCREASING CLOUDINESS FOR THIS AFTERNOON.

******************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
950 AM EST TUE DEC 3 2002

NO UPDATES PLANNED THIS MORNING.  SATELLITE SHOWING BAND OF LOW
CLOUDS MOVING IN FROM THE NORTH AND HIGH CLOUDS MOVING IN FROM THE
WEST.  MAY HAVE SOME SUNSHINE THIS MORNING...BUT SHOULD BE MOSTLY
CLOUDY BY THIS AFTERNOON.  TEMPERATURES LOOK OK.

GH

*******************************************************************
MORNING FORECAST DISCUSSION
440 AM EST TUE DEC 3 2002

COORDINATION...GRIDS...AND MATRICES HAVE THIS FORECASTER A BIT BEHIND
...SO AFD WILL BE BRIEF.  THE COLD AIR IS POISED TO SLIP SOUTH OF TN
AND NC LINE TODAY...AND THE ETA AND AVN (GFS) MODELS SEEMED IN GOOD
AGREEMENT ON DEVELOPMENT AND TRACK (ALTHO PERHAPS A BIT SLOWER THAN
THOUGHT YESTERDAY) OF THE LOW PRESSURE SYSTEM OVER THE LOWER MISS VALLEY
REGION TONIGHT.  GOOD LIFT (ISENTROPIC) AND MOISTURE ADVECTION AFTER
MIDNIGHT TONIGHT...SO KEPT CONTINUITY OF HIGH CHANCE TO LIKELY POPS
TONIGHT.

PARTIAL THICKNESSES AND SFC-850 MB TEMPERATURES MAINLY SUPPORTED A
MIX OF PRECIPITATION...EXCEPT FOR SE TN INTO SW NC COUNTIES WHERE MAINLY
RAIN LOOKS TO OCCUR.  AREAS IN MY WINTER STORM WATCH SHOULD GET MAINLY
SNOW AND FREEZING RAIN...AND CAN NOT RULE OUT SOME SLEET WEDNESDAY AS
WARM AIR ADVECTION NOSES INTO THE REGION.  SNOW ACCUMULATIONS MIGHT
FALL SHORT OF WARNING CRITERIA...BUT THE POTENTIAL FOR ICING AS WELL
WOULD JUSTIFY A WINTER STORM WATCH AT THIS POINT.  A CHANGE OVER TO
SNOW GENERALLY ALL AREAS BY WEDNESDAY NIGHT...PERHAPS AS LATE AS
AFTER MIDNIGHT IN SE AREAS.  CURRENT TIMING WOULD HAVE SYSTEM EXITING
THE AREA ON THURSDAY...SO DID NOT RAISE SNOW CHANCES FOR THURSDAY AT
THIS TIME.

LATER SHIFTS WILL NEED TO CLOSELY MONITOR AND CONSIDER INCLUDING
OTHER AREAS IN THE WINTER STORM WATCH...MAINLY NORTHERN VALLEY AND SMOKY
MOUNTAINS.  THANKS TO BNA FOR THE RECENT CALL AND AN UPDATE ON THEIR
FORECAST FOR THIS SYSTEM.  PRELIMINARY TEMPS AND POPS FOLLOW:

FCSTID =   10
CHA   52  35  41  35 /  10  70  90  80
TYS   48  33  38  34 /  10  60  90  80
TRI   44  27  37  31 /  10  50  90  80
OQT   48  33  37  34 /  10  60  90  80

TG
Hazardous weather outlook, Dec 3, 4:16 AM EST, 19 hours 44 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-032115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
416 AM EST TUE DEC 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF WINTRY PRECIPITATION FOR PARTS OF THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS...LATE TUESDAY NIGHT INTO EARLY
THURSDAY.

AN ARCTIC COLD FRONT WILL SLIP SOUTH OF THE REGION ON TUESDAY...AND
KEEP TEMPERATURES WELL BELOW SEASONAL NORMALS...WHILE AN AREA OF LOW
PRESSURE BEGINS TO DEVELOP ACROSS THE LOWER MISSISSIPPI VALLEY. THE
AREA OF LOW PRESSURE IS EXPECTED TO TRACK EAST ACROSS THE GULF COAST
REGION ON WEDNESDAY...THEN NORTHEAST TO THE MID ATLANTIC REGION BY
EARLY THURSDAY.

THIS SYSTEM WILL SPREAD GULF MOISTURE NORTH INTO THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS...AND PRODUCE AT LEAST A LIGHT MIX
OF WINTRY PRECIPITATION. THE MORE SIGNIFICANT SNOW...SLEET OR
FREEZING RAIN WILL BE MOST LIKELY TO OCCUR OVER NORTHEAST TENNESSEE
AND SOUTHWEST VIRGINIA. OTHER AREAS SHOULD RECEIVE A MIX OF RAIN AND
SNOW...AND POSSIBLY SOME LIGHT FREEZING RAIN...RESULTING IN MUCH
LESS OF A THREAT OF SNOW AND ICE. ACTUAL SNOW AND ICE AMOUNTS ARE
QUITE UNCERTAIN AT THIS TIME. ALSO...THE TRACK...TIMING AND STRENGTH
OF THE LOW PRESSURE SYSTEM ARE STILL SUBJECT TO CHANGE.

STAY TUNED FOR LATER STATEMENTS CONCERNING THIS POTENTIAL WINTER
WEATHER...OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

OTHERWISE...FOR FRIDAY THROUGH SUNDAY...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Lee

When
December 4, 12:00 AM EST to 8:00 PM EST
Where
Lee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Winter Storm, Russell

When
December 4, 12:00 AM EST to 8:00 PM EST
Where
Russell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
December 4, 12:00 AM EST to 8:00 PM EST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Winter Storm, Washington / Bristol

When
December 4, 12:00 AM EST to 8:00 PM EST
Where
Washington / Bristol forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Winter Storm, Wise / Norton

When
December 4, 12:00 AM EST to 8:00 PM EST
Where
Wise / Norton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327195, 5327196, 5327197, 5327198, 5327199.